Last night, at my niece’s second birthday party, I started sobbing uncontrollably. For no apparent reason. I was so embarrassed. I tried to hide my tears, but I could not stop them. I had no idea why they were falling. I was an absolute mess. My poor husband was so confused.
I bawled for hours.
After I stopped crying, my tears turned to rage, so I went outside, tried to stomp off some of my anger, and when that didn’t work, I found a fallen tree branch and thwacked it against a tree trunk and broke it and broke it and broke it and broke it, and then I hurled what was left of it into the grove.
At this point, I was crying again, and my dog trotted over to lick the tears from my face.
I eventually cried myself to sleep, but sleep was useless. I found no rest there. I woke up at 3:00 with a throbbing headache and low blood sugar (my husband got me a bowl of cereal), and I had to write my feelings out of my head. I was up again at 5:00, then 7:00, then 8:00, and I finally just gave up on sleep altogether.
I usually write things in my blog that are uplifting. I am trying to have a good attitude about my situation, and I’m trying to learn from it and see the good in it, but that is not always the case.
Especially since I’ve been on this new drug, Vimpat.
The more I take, the more emotionally volatile I become. I’m not even taking half the dosage my doctor wants to shoot for, but I feel like I have lost my mind.
I am an emotional volcano.
At night, my dreams are full of horror: worst-case scenarios, deaths of dear friends, betrayals, tragedies. During the day, I am depressed and moody and cry about ridiculous things. (I cry when local restaurants close. I cry at commercials with dogs in them. I cry when the mail delivery takes too long. I cry when I can’t thread my sewing machine and when I can’t remember things or when appointments get cancelled or when I lose games of Scrabble or when people don’t text me back in a timely fashion or when I discover that I’m out of baking soda.) I’ve gained ten pounds, my skin looks terrible, and my blood sugar sinks like the Titanic—especially in the middle of the night. My memory (which used to be so strong) has become a sieve. Everything feels overwhelming and stressful and hard, and I have become bitter and angry and short-tempered. I lash out and hurt people. I grow more impatient by the day. The things that once made me happy feel like chores.
And in spite of all that, I am still having seizures.
I feel like I am taking poison. Like I’ve been prescribed poison.
I want to stop this medication. But I can’t just stop—that could kill me. I have to be weaned off of it, and I need my doctor’s approval.
As I slowly increase my dosage of this drug, I recognize myself less and less. And I hate what “I” am becoming.
If I’ve lashed out at you, if you’ve been around for one of my inexplicable crying fits, if I’ve ignored you or blown up at you or snapped at you for no reason, I’m sorry. I’m so, so sorry.
This isn’t me, I swear.
It’s the Vimpat.